Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 20, 2021, 1:48 PM EDT for Bath County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 1:48 PM EDT (17:48 UTC)
- Expired
- Aug 20, 2021, 2:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Bath County, VA
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
876
WWUS81 KRNK 201748
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Fri Aug 20 2021
VAZ019-020-024-201815-
Bath VA-Rockbridge VA-Alleghany VA-
148 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of
northeastern Alleghany, northwestern Rockbridge and Bath Counties in
west central Virginia through 215 PM EDT...
At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burnsville to near Clifton Forge. Movement
was southeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clifton Forge...
Goshen...
Warm Springs...
Millboro...
Hot Springs...
Iron Gate...
and Douthat State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3822 7971 3821 7963 3811 7948 3809 7949
3807 7945 3777 7970 3779 7979 3789 7998
3823 7973
TIME...MOT...LOC 1748Z 322DEG 17KT 3814 7963 3784 7986
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:25 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 20, 10:25 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1025 AM EDT Fri Aug 20 2021
.SYNOPSIS...
Scattered showers and thunderstorms possible again today,
however they will be less numerous than yesterday. They should
be concentrated over higher terrain as well as the east of a
line from Lewisburg, WV to Danville, VA. Quieter conditions are
expected Saturday with drier northerly air being pulled into
the region around Henri. A return to warmer weather and daily
scattered afternoon storms is expected Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1020 AM EDT Friday...
Lingering drizzle/showers in areas as the trough remains
overhead today producing mostly overcast skies. Advancement
east has continued, bringing these conditions well into the
Piedmont now. Diurnal heating is expected to lift these low
ceilings and break the cloud deck, allowing for some heating
that will likewise contribute to instability growth.
As the trough transitions to a closed off low, look for a
backdoor front to slide southward this afternoon while the trough
remains to our east. This backdoor front will produce scattered
showers and thunderstorms that will slide southward this
afternoon. PWATs will be ever slightly lower from yesterday
(down from 1.8/1.9 in the evening, to 1.8/1.7) so thunderstorms
will not be quite as vigorous with rainfall. Still, with PWATs
that high, thunderstorms could exceed FFG if they can persist
over the same area, and especially in urban/poor drainage areas
like what occured with Roanoke yesterday.
Previous discussion...
As of 220 AM EDT Friday...
Another day of scattered storms then quieter Saturday.
Satellite imagery shows several interesting features over Appalachia
this morning, among them drier mid level air pushing in from the
west on the backside of the vorticity maxima that helped generate
convection today. A stalled frontal boundary over eastern VA was
was helping to generate showers and thunderstorms, with just a few
across the region. Low level moisture trapped under an inversion
this morning along with the drier air aloft was helping to
generate some patchy fog, with some of it was dense. Cloud
cover should preclude more widespread fog this morning.
Elsewhere, Tropical Storm Henri was making a good showing on
GOES-16, with vigorous convection forming overshooting tops and
constant lightning. The storm will move slowly WNW around 8 mph
and is currently about 400 miles out to sea. The frontal
boundary to our east is largely intersecting much of Henri's
moisture that is being lofted towards shore.
A cutoff low should form today within the nearby upper level trough
and near the OH/WV/PA borders. This will drift south over the next
24 hours.
Westerly winds throughout the layer will begin to shift to the north
today, and the general storm motion should be north to south by
this afternoon. Cloud cover will once again keep pulse storms
on the weaker side. Convection should become more widespread by
late morning and into this afternoon. Coverage should be much
less than yesterday, and in fact the majority of the convection
should develop mainly over the eastern half of the forecast
area. To the west, drier air will be arriving and should limit
growth. The exceptions may be some of the highest elevations
where showers/storms usually develop. Convection should die out
after sunset.
Highs today will be in the mid 70s to mid 80s.
Overnight tonight, Henri continues to move up the eastern
seaboard, and high pressure and additional subsidence will tuck
up along the Appalachians. Additional drying aloft will combine
with mostly clear skies to promote fog over the recently wet
ground. Dense fog will be a bigger concern than this morning,
but it is possible there may be too much cloud cover. Otherwise,
lows will be a few degrees cooler than tonight, and in the mid
50s in the lower hollows to the mid/upper 60s over the piedmonts
of VA and NC.
Saturday the upper low will be drifting alongside Henri. With
cyclonic flow still nearby, afternoon showers and thunderstorms
will be possible, mainly east of a Roanoke to Lynchburg line,
where there will be higher moisture and less subsidence. Fog may
take some time to clear out in the morning, but highs will
gradually warm into the upper 70s to upper 80s northwest to
southeast across the forecast area.
Confidence is high for temperatures, winds, and PoPs, lower for
cloud cover.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 345 AM EDT Friday...
Decreasing storm chances and increasing heat heading into the
early part of next week...
Overall looking at a relatively quiet pattern to finish out the
weekend into the start of next week. Our cutoff low will weaken over
the Ohio River Valley as upper level ridging builds in from a
strengthening Bermuda High over the western Atlantic. Meanwhile,
Henri will continue riding north along the eastern side of our
cutoff low toward New England late Saturday afternoon into Sunday.
As a result, light northwest flow will drag more dry air into the
low to mid levels the atmosphere creating subsidence to suppress
storm coverage Saturday evening and then again Sunday afternoon.
Speaking of SUnday and isolated shower or storm cannot be ruled out
mainly over the mountains a subtle piece of shortwave energy dives
through.
Surface high pressure slowly building in over the central
Appalachians region will also further aid in the suppression of
storm coverage not only on Saturday and Sunday ,but then again
Monday which actually looks to be our driest day of the workweek. By
this point, Henri will continue well north toward the Canadian
Maritimes dragging what's left of our cutoff low and any upper level
support for convective development out of the region. Heights will
also builds slightly with the high meandering nearby toward the
Great Smoky Mountains region.
With high pressure nearby and deceasing storm chances in play
temperatures will be allowed to rebound back above normal. Highs
will range from the mid to upper 80s over the mountains to low 90s
out east Sunday afternoon. By Monday, we kick it up a notch with a
westerly downslope component to the wind pushing highs into the
upper 80s in the mountains with low to mid 90s out over the
Piedmont.
Confidence remains moderate to high in the short term. Some
discrepancies on coverage of storms Sunday afternoon and MOnday
afternoon. The GFS remains a bit drier compared to the NAM and Euro
which try to bring a little bit more of Henri's moisture in
the form of scattered showers and storms Sunday into Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 345 AM EDT Friday...
Low storm chances through at least Tuesday. A front arrives with
a pattern change mid to late week.
Surface high pressure continues to meander over the central
Appalachains region through midweek. A strengthening Bermuda High
over the western Atlantic and a strong ridge over the southern
Plains region will compliment this feature in reducing any organized
weather to move through. As a result, it's a typical summertime
regime of hot and humid days with a daily dose of isolated to
scattered afternoon storms. Once again not everyone will see the
rain here with the highest chances confined along the mountains
where better lift can be found through Tuesday.
By Wednesday, we start to see a change in the overall weather
pattern as a front nears the area from the Ohio River Valley. Shower
and storm chances will increase as a result with better coverage
during the peak heating hours. The front looks to pass through the
area sometime Thursday and Friday. Some issues remain in the models
though in regards to timing and to if the front stalls or not. Both
models signal an unsettled period ahead with a trend toward
temperatures at or slightly below normal to round out the month of
August.
Confidence is moderate in the long term period.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 340 AM EDT Friday...
Stratus and fog are creating some MVFR/LIFR conditions this
morning. Low level moisture will remain abundant, so not
expecting conditions to improve very quickly this morning. On
the other hand, once showers and thunderstorms arrive, some
mixing will improve the visibilities and the lowest of the
ceilings. All sites may eventually reach VFR in the afternoon.
TSRA will emerge again with the upper level trough closing off
into a low overhead. Winds will be turning more toward the
northeast as the day progresses. TSRA should decrease after
sunset with the loss of heating.
Extended Aviation Discussion...
Stratus and fog are possible again tonight with low level
moisture still around. Conditions appear to improve this
weekend as the upper level low slowly drifts eastward toward the
coast and drier air is pulled into the area. Shower and
thunderstorm chances will become more isolated in nature into
early next week, so VFR seems more likely outside of any
opportunities for morning valley fog.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...RR/SH
SHORT TERM...ET
LONG TERM...ET
AVIATION...SHHazardous weather outlook, Aug 20, 1:05 PM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 105 PM EDT Fri Aug 20 2021 NCZ003>006-019-020-VAZ032-043-044-058-059-WVZ043-507-508-211715- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax-Charlotte-Summers-Eastern Greenbrier- Western Greenbrier- 105 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042-044- 211715- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Monroe- 105 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms could produce locally heavy rainfall with rain rates of 1 to 3 inches per hour. If this persists over a given area for an extended period of time, flooding could occur, especially in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 1:43 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Fri Aug 20 2021
VAZ019-023-024-035-201830-
Botetourt VA-Amherst VA-Rockbridge VA-Alleghany VA-
143 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of
southeastern Alleghany, Rockbridge, central Botetourt Counties in
west central Virginia and northwestern Amherst Counties in central
Virginia, the City of Buena Vista and the City of Lexington through
230 PM EDT...
At 142 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bells Valley to near Collierstown to near
Oriskany. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Lexington...
Buena Vista...
Buchanan...
Glasgow...
Goshen...
Eagle Rock...
and Oriskany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3783 7916 3780 7917 3781 7915 3763 7931
3760 7943 3762 7944 3759 7945 3747 7989
3766 8003 3768 8006 3777 7969 3807 7945
TIME...MOT...LOC 1742Z 295DEG 10KT 3798 7943 3775 7961 3765 7997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 20, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Fri Aug 20 2021
VAZ019-020-024-201815-
Bath VA-Rockbridge VA-Alleghany VA-
148 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of
northeastern Alleghany, northwestern Rockbridge and Bath Counties in
west central Virginia through 215 PM EDT...
At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burnsville to near Clifton Forge. Movement
was southeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clifton Forge...
Goshen...
Warm Springs...
Millboro...
Hot Springs...
Iron Gate...
and Douthat State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3822 7971 3821 7963 3811 7948 3809 7949
3807 7945 3777 7970 3779 7979 3789 7998
3823 7973
TIME...MOT...LOC 1748Z 322DEG 17KT 3814 7963 3784 7986
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:38 PM EDT | Flash Flood Warning | RNK | City of Roanoke | 112 min |
| Aug 20, 1:43 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 47 min |
| Aug 20, 2:29 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 20, 2:35 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Aug 20, 2:51 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Aug 20, 3:01 PM EDT | Special Weather Statement | RNK | Alleghany | 44 min |
| Aug 20, 3:43 PM EDT | Special Weather Statement | RNK | Roanoke | 32 min |
| Aug 20, 5:39 PM EDT | Special Weather Statement | RNK | Halifax | 21 min |
| Aug 20, 6:20 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Aug 20, 5:01 AM EDT | Special Weather Statement | RNK | Watauga | 29 min |
| Aug 20, 5:40 AM EDT | Special Weather Statement | RNK | Watauga | 50 min |
| Aug 20, 6:28 PM EDT | Special Weather Statement | RNK | Stokes | 32 min |
| Aug 20, 6:39 PM EDT | Special Weather Statement | RNK | Rockingham | 36 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.